Georgia, 2008

Hail and Damaging Winds in Georgia, July 7, 2008

July 7, 2008 · NWS FFC · 8 events in 3 counties and zones

An upper-low continued to sink slowly south from the mid-Atlantic region into the southeast United States. This combined with the usual July heat and humidity allowed for pulse thunderstorms to develop as usual.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.5 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An upper-low continued to sink slowly south from the mid-Atlantic region into the southeast United States. This combined with the usual July heat and humidity allowed for pulse thunderstorms to develop as usual. A few of these became severe and produced marginal severe hail, wind damage, and intense lightning. One significant downburst was observed in southern Cherokee county where nearly 1000 trees were blown down, causing extensive damage to hundreds of homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 7, 5:55 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 7, 5:55 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
655 PM EDT MON JUL 7 2008

.UPDATE...
WILL RAISE POPS TO CHANCE CATEGORY IN NORTH GA FOR TONIGHT DUE TO
CONVECTION FIRING ALONG A RESIDUAL THETA-E BOUNDARY LYING FROM ROME
TO HELEN.  WEAK UPPER LEVEL SUPPORT FROM DECAYING MCV WILL HELP KEEP
THE CONVECTION ALIVE PAST MIDNIGHT.  SOME MAY APPROACH SEVERE...BUT
NOT EXPECTING MUCH MORE THAN THAT.  MODIFIED SKY COVER AND TEMPS FOR
TONIGHT...AS WELL.

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
CURRENT SATELLITE LOOP SHOWS SOME CU DEVELOPING ACROSS THE REGION
BUT IT IS VERY LOW TOPPED COMPARED TO THE LAST TWO DAYS. THERE ARE
SOME SCT SHOWERS MAINLY ACROSS OUT SERN SECTIONS WITH SOME ISOLATED
TSRA BUT THINGS ARE NOT DEVELOPING AS RAPIDLY TODAY. THE UPPER LEVEL
TROUGH AXIS IS IS JUST EAST OF OUR AREA AND ALLOWING THE UPPER LEVEL
RIDGE OVER THE NORTHERN GULF TO WORK INTO W GA. THE TROUGH IS
EXPECTED TO CONTINUE MOVING SLOWLY EAST AND MOVE OFF THE MID
ATLANTIC COAST BY 12-18Z WED. WE WILL GET INTO MORE UPPER LEVEL
ZONAL FLOW AS THE RIDGE CONTINUES TO BUILD OVER THE GULF COAST
STATES. THE CURRENT GFS LOOKS TO HAVE INITIALIZED VERY WELL WHEN
COMPARED TO THE CURRENT WV LOOP. A LARGE MOISTURE PLUME EXTENDING
FROM THE MID ATLANTIC STATES DOWN ALONG THE COAST AND OUT INTO THE
GULF IS REPRESENTED WELL IN THE MODELS. THEY SHOW THIS PLUME STAYING
FAIRLY STATIONARY THROUGH TUE AND THEN GETTING CAUGHT UP IN THE
DEVELOPING ZONAL FLOW. THERE ARE A FEW LITTLE SHORTWAVES MOVING OUT
OF THE SOUTHERN PLAINS WED/THU BUT THEY MAINLY MOVE ACROSS TN/KY.
THEY WILL KEEP GA UNDER A NICE AREA OF MOISTURE SO WILL KEEP
DIURNALLY DRIVEN CHANCE POPS IN THE SHORT TERM. TEMPS SHOULD BE VERY
CLOSE TO SEASONAL NORMS ALSO.

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE UPPER LEVEL TROUGH MOVING OFFSHORE WED WILL MAKE ROOM FOR THE
DEVELOPING UPPER LEVEL RIDGE BUILDING OVER THE NORTHERN GULF. THIS
RIDGE WILL BRING IN GOOD ZONAL FLOW THROUGH THE WEEKEND AND KEEP A
NICE CAP ON THE ANY CONVECTIVE DEVELOPMENT THROUGH DAY 7. DIURNALLY
DRIVEN INSTABILITIES AND MOISTURE WILL BE AVAILABLE BUT THIS RIDGE
WILL KEEP ANY CONVECTIVE ACTIVITY TO A MINIMUM. WILL CONTINUE WITH
CURRENT THINKING OF CHANCE POPS EACH DAY IN THE EXTENDED. GUIDANCE
TEMPERATURES CONTINUE TO ADVERTISE NEAR SEASONAL NORMALS THROUGH
NEXT WEEK AND SEE NO REASON TO MAKE ANY CHANGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          68  89  68  91  69 /  20  30  20  30  20
ATLANTA         70  89  70  90  70 /  10  20  10  30  20
BLAIRSVILLE     64  85  64  84  65 /  20  30  20  30  30
CARTERSVILLE    66  91  66  90  68 /  10  20  20  30  30
COLUMBUS        70  91  73  91  73 /  10  30  10  30  20
GAINESVILLE     69  87  69  89  70 /  10  20  20  30  30
MACON           69  92  70  94  73 /  20  40  20  40  20
ROME            69  93  69  92  70 /  10  20  20  30  30
PEACHTREE CITY  65  90  67  89  69 /  10  30  10  30  20
VIDALIA         69  90  71  92  71 /  50  50  20  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jul 7, 4:52 AM EST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
552 AM EDT MON JUL 7 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
552 AM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON OVER
CENTRAL GEORGIA.

.SYNOPSIS...
DEEP MOISTURE WILL REMAIN OVER MUCH OF THE AREA AS AN UPPER LEVEL
WAVE PULLS NORTHWARD INTO THE MID-ATLANTIC STATES.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WITH ANY THUNDERSTORM THAT DEVELOPS WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING. THE BEST CHANCE FOR ISOLATED
THUNDERSTORMS WILL BE BETWEEN 2 PM AND 9 PM.

.DISCUSSION...
A WEAK IMPULSE WILL MOVE ACROSS PORTIONS OF CENTRAL AND EAST
GEORGIA AS THE UPPER WAVE PULLS NORTHWARD TODAY. WITH GOOD
MOISTURE AVAILABLE...THIS IMPULSE WILL COMBINE WITH DAYTIME
HEATING TO AID IN THUNDERSTORM DEVELOPMENT...MAINLY ALONG AND
SOUTH OF A COLUMBUS TO MACON TO ATHENS LINE. WITH CAPE VALUES OF
1000 TO 1500 AND LIFTED INDICES BETWEEN MINUS 1 TO MINUS 3...
ISOLATED STORMS COULD BE SEVERE...PRODUCING DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY DURING
THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 7, 5:42 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
642 PM EDT MON JUL 7 2008

GAZ020-030-031-072315-
642 PM EDT MON JUL 7 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
NORTHWEST PAULDING...NORTHEAST POLK AND SOUTHWEST BARTOW COUNTIES
UNTIL 715 PM EDT...

AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TAYLORSVILLE...MOVING SOUTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
PAULDING...POLK AND BARTOW COUNTIES THROUGH 715 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE
STILESBORO...TAYLORSVILLE...EUHARLEE AND ARAGON.
Special weather statement, Jul 7, 5:49 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
649 PM EDT MON JUL 7 2008

GAZ082-083-072315-
649 PM EDT MON JUL 7 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
TWIGGS AND BIBB COUNTIES UNTIL 715 PM EDT...

AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RUTLAND OR ABOUT 5 MILES SOUTH OF MACON
DRIFTING SOUTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
TWIGGS AND BIBB COUNTIES THROUGH 715 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE SKIPPERTON...RUTLAND...HUBER...PAYNE AND
MACON. MOTORISTS SHOULD SLOW DOWN AND ALLOW EXTRA DISTANCE BETWEEN
YOU AND THE VEHICLE IN FRONT OF YOU.

The radar

The Atlanta radar (KFFC), 74 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail, 2 lightning. Local standard time, as filed.

Lightning, Paulding

When
July 7, 6:15 PM EST to 6:45 PM EST
Where
Paulding County, 5 mi NW of Dallas to New Hope
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
33.971, -84.892

The Paulding County Emergency Management Director reported that lightning struck several homes across mostly the northern half of the county causing structural fires.

Thunderstorm Wind, Paulding

When
July 7, 6:20 PM EST to 6:21 PM EST
Where
Paulding County, 5 mi NNW of New Hope to Dallas
Measured
37 kt (43 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.017, -84.813

The Paulding County Emergency Management Director reported that two to three trees were down in the northern part of the county.

Hail, Cobb

When
July 7, 7:00 PM EST to 7:03 PM EST
Where
Cobb County, 1 mi W of Acworth to 1 mi S of Acworth
Measured
0.75 in hail
Reported by
Public
Coordinates
34.080, -84.688

The public observed penny-sized hail in the Acworth area. The hail fell for up to three minutes in the area.

Thunderstorm Wind, Cobb

When
July 7, 7:00 PM EST to 7:10 PM EST
Where
Cobb County, 2 mi ENE of Acworth to 4 mi ENE of Acworth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.091, -84.638

The Acworth Police reported that six large trees were down in the northeast part of the city.

Thunderstorm Wind, Cherokee

When
July 7, 7:05 PM EST to 7:20 PM EST
Where
Cherokee County, 2.31 mi ESE of Victoria to 1.32 mi NW of Woodstock
Measured
56 kt (64 mph) estimated gust
Property damage
$3.0 million
Reported by
Emergency Manager
Coordinates
34.136, -84.564

The Cherokee County Emergency Management Director conducted a survey of extensive thunderstorm wind damage across south central Cherokee county in the Towne Lake area, just west and northwest of Woodstock. The damage area, oriented from northwest to southeast, was bounded on the northwest by Eagle Watch Drive and Running Deer Parkway on the southeast, or about one mile west Interstate 75. It was concluded that the damage was caused by thunderstorm downburst winds between 58 and 65 mph. Damage was very extensive with 800 to 100 trees either blown down or snapped in half. Many of the trees fell on residential homes causing significant damage. All together, 196 homes were damaged, 14 sustaining major damage and 132 with minor damage.

Lightning, Cherokee

When
July 7, 7:05 PM EST to 7:30 PM EST
Where
Cherokee County, Victoria to Woodstock
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
34.150, -84.600

The Cherokee County Emergency Management Director reported that seven homes, mostly in the Towne Lake area west of Woodstock, were struck by lightning. While most of the resulting fires caused minor damage, one home was completely destroyed as a result of the fire started by the lightning strike.

Hail, Cherokee

When
July 7, 7:10 PM EST to 7:18 PM EST
Where
Cherokee County, 4 mi WNW of Woodstock to Woodstock
Measured
1 in hail
Reported by
Public
Coordinates
34.122, -84.585

Numerous reports of hail, ranging in size from pennies to quarters, were received from the public across the southern portion of Cherokee county in the Towne Lake area, just northwest of Woodstock, and also in Woodstock as well.

Hail, Cobb

When
July 7, 7:32 PM EST to 7:37 PM EST
Where
Cobb County, 3 mi NE of Marietta to 5 mi NE of Marietta
Measured
0.75 in hail
Reported by
Public
Coordinates
33.981, -84.513

The public observed penny-sized hail in northeast Cobb county, just northeast of Marietta. This was from a separate thunderstorm cell that developed on outflow from the earlier thunderstorm that also produced penny-sized hail as well as wind damage in the Acworth area.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123789, 123791, 123867, 123868, 123850, 123862, 123853, 123870.